Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 96, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2005, 10:06 PM EDT for Rockingham County, North Carolina. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2005, 10:06 PM EDT (02:06 UTC)
- Expired
- Jul 28, 2005, 10:48 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 10:22 PM EDT | TSTM WND DMG | 4 Sw Eden, NC | TREES DOWN |
| Jul 28, 10:34 PM EDT | TSTM WND DMG | Eden, NC | TREE DOWN AND POWER LINES DOWN |
| Jul 28, 10:34 PM EDT | TSTM WND DMG | Wentworth, NC | POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2649 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 290206 SVRRNK NCC157-290245- /O.NEW.KRNK.SV.W.0096.050729T0206Z-050729T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1006 PM EDT THU JUL 28 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 1045 PM EDT * AT 1004 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PRICE TO 5 MILES SOUTHWEST OF INTELLIGENCE...OR ALONG A LINE EXTENDING FROM 5 MILES NORTH OF STONEVILLE TO 5 MILES SOUTH OF MADISON...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... INTELLIGENCE... BETHANY... WENTWORTH... MONROETON... HARRISONS CROSSROADS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3653 8001 3609 7996 3613 7951 3654 7953 $$ WP
2 follow-up statements
000 WWUS51 KRNK 290219 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1019 PM EDT THU JUL 28 2005 NCC157-290245- /O.CON.KRNK.SV.W.0096.000000T0000Z-050729T0245Z/ ROCKINGHAM NC- 1019 PM EDT THU JUL 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM EDT FOR ROCKINGHAM COUNTY... AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM EDEN TO WENTWORTH...MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... MONROETON...WENTWORTH AND EDEN BY 1025 PM EDT DRAPER BY 1030 PM EDT REIDSVILLE...OREGON HILL AND HARRISONS CROSSROADS BY 1035 PM EDT MAYFIELD...LAWSONVILLE AND RUFFIN BY 1045 PM EDT TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3653 8001 3609 7996 3613 7951 3654 7953 $$ WP
000 WWUS51 KRNK 290248 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1046 PM EDT THU JUL 28 2005 NCC157-290256- /O.EXP.KRNK.SV.W.0096.000000T0000Z-050729T0245Z/ ROCKINGHAM NC- 1046 PM EDT THU JUL 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR ROCKINGHAM COUNTY EXPIRED AT 1045 PM EDT... THE THUNDERSTORM THAT PRODUCED SEVERE WEATHER IN THE COUNTY HAD EXITED THE COUNTY AS OF 1045 PM. THEREFORE THE WARNING WAS ALLOWED TO EXPIRE. HOWEVER...MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH MIDNIGHT...ESPECIALLY ACROSS THE EASTERN HALF OF THE COUNTY. THIS WILL CAUSE PONDING OF WATER ON HIGHWAYS...AS WELL AS LOW LYING FLOODING OF DITCHES AND CULVERTS. USE CAUTION IF TRAVELING TONIGHT IN THE AREA. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3653 8001 3609 7996 3613 7951 3654 7953 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:40 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 28, 9:40 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 940 PM EDT THU JUL 28 2005 .SHORT TERM (REST OF TONIGHT)... LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO THE SOUTHERN COUNTY WARNING AREA (CWA) IS ENTERING THE PART OF THE CWA WITH THE LOWEST LIFTED INDEXES AND HIGHEST CAPES. BUT EXPECT STORMS TO WEAKEN BETWEEN DAN AND LYH AS THE THUNDERSTORMS MOVE INTO MORE STABLE AIR. STILL A SERIES OF SHORT WAVES ALONG THE STALLED FRONT TO OUR SOUTH SO DONT EXPECT PRECIPITATION TO COMPLETELY DIE OFF OVERNIGHT. NO CHANGES NEEDED AT THIS TIME FOR TEMPERATURES AND WINDS. && .PREVIOUS DISCUSSION... (ISSUED 749 PM EDT THU JUL 28 2005) AVIATION... ONE CLUSTER OF SHOWERS AND THUNDERSTORMS OVER THE WESTERN COUNTY WARNING AREA WILL CROSS ROA BETWEEN 01-03Z AND WILL LOWER THE CIGS AND VSBYS TO MVFR LEVELS. A LINE OF STRONGER THUNDERSTORMS IS ALSO APPROACHING FROM NORTH CAROLINA AND IS EXPECTED TO REACH DAN AROUND 03Z...RESULTING IN MVFR TO IFR CONDTITIONS. DUE TO LIGHT WINDS AND HIGH AMOUNTS OF LOW LEVEL MOISTURE...MVFR FOG WILL FORM AGAIN OVERNIGHT. HOWEVER VSBYS AND CIGS AT LWB WL BE LFR TO LIFR AFT 08Z. MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN FRIDAY AFTERNOON. PREVIOUS DISCUSSION... (ISSUED 301 PM EDT THU JUL 28 2005) SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... WAVE FORMING ALONG SURFACE BOUNDARY DRAPED DOWN ACROSS THE CENTRAL CAROLINAS TO INTENSITY LATER TODAY AND THIS EVENING. BOTH 12Z NAM AND GFS MODELS PAINTING BULLSEYE OF SIGNIFICANT PRECIPITATION TOWARD SOUTHSIDE VA/NW NC PIEDMONT TONIGHT. THINKING THIS FEEDBACK PROBLEM WITH MODELS HAS TO DO WITH OVER INTENSIFICATION OF WAVE LEADING TO STRONGER MOISTURE CONVERGENCE AND HIGHER PRECIPITABLE WATER VALUES. WITH THAT IN MIND...WILL CUT BACK ON RAINFALL AMOUNTS OVERNIGHT WHILE GOING WITH LIKELY TO CATEGORICAL POPS AND MENTION HEAVY RAIN THIS EVENING. MODELS DIFFER ON SOLUTION INTO FRIDAY NIGHT. NAM PUSHING FRONT AND PCPN TO THE EAST COAST AS WAVE MOVES NORTH FRIDAY EVENING. GFS KEEPS BOUNDARY OVER CENTRAL VA/NC WITH ANOTHER WAVE TRACKING THROUGH EASTERN CWA THEN FINALLY PUSHES FRONT AND PCPN TO THE EAST COAST ON SATURDAY. BASED ON MODEL JET STRUCTURE...GFS MAYBE RIGHT. THEN AGAIN NAM COULD BE RIGHT WITH WESTERLY FLOW FOLLOWING WAVE PASSAGE. WILL TAKE A COMPRISE BETWEEN THESE TWO MODELS SOLUTIONS KEEPING HIGHEST POPS TOWARD SE CWA. WITH LIKELY TO CATEGORICAL POPS IN THE AREA...DAYTIME HIGH TEMPERATURES WILL BE BELOW NORMAL BY 10 OR SO DEGREES. THICKENING CLOUD COVER OVERNIGHT WILL RESULT IN LITTLE DIURNAL TEMPERATURE DROP...THEREFORE OVERNIGHT LOWS WILL BE NEAR NORMAL. LONG TERM (SATURDAY THROUGH THURSDAY)... UPPER LEVEL PATTERN TO REMAIN RATHER STAGNANT OVER THE WEEKEND AND INTO NEXT WEEK...UPPER LEVEL RIDGE OVER WESTERN USA...TROUGH ACROSS THE OH/TN/S MS VALLEY...UPPER LEVEL RIDGE OFF THE SE COAST/BERMUDA. THE TROUGH AND SE COASTAL RIDGE WILL CONTINUE TO BRING MOISTURE IN FROM THE GULF TO THE MID AND UPPER LEVELS. LOWER LEVELS WILL SEE MORE DRY AIR ADVECTING IN FROM THE NORTHEAST. THE FOCUS FOR PCPN WILL BE DETERMINED BY THE POSITION OF ANY SURFACE FRONT AND WAVES RIDING ALONG THIS BOUNDARY. CURRENT FRONT IS EXPECTED TO MOVE TO THE EAST COAST TODAY THEN EVENTUALLY WASHOUT BY MONDAY. A SECOND FRONT IS EXPECTED TO APPROACH THE AREA BY THE MIDDLE OF NEXT WEEK...BUT WITH STAGNANT PATTERN...NOT EXPECTING FRONT TO ENTER THE REGION. WITH TODAYS SURFACE FRONT SOUTH OF THE AREA THROUGH THE WEEKEND...BEST CHC FOR SCT SHOWERS WILL BE ALONG THE NC/VA BORDER. ALSO...TEMPERATURES WILL BE COOLER THAN NORMAL AS NORTHEASTERLY FLOW CONTINUES TO FILTER IN SOME COOLER AIR. ONCE FRONT WASHES OUT AND NORTHEASTERLY FLOW WEAKENS BY MID WEEK...TEMPERATURES WILL RETURN TO NORMAL. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS
Hazardous weather outlook, Jul 28, 10:03 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1003 PM EDT THU JUL 28 2005 NCZ003>006-019-020-VAZ032-043-044-058-291100- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-HALIFAX- 1003 PM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. THE GREATEST THREAT WITH ANY OF THE SEVERE STORMS WILL BE DAMAGING WINDS. ALSO BE PREPARED FOR VERY HEAVY RAIN AND FREQUENT LIGHTNING WITH THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER MAY BE CONTACTED FOR STORM DAMAGE INFORMATION. NCZ001-002-018-VAZ015-016-291100- ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL- 1003 PM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045- 291100- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 1003 PM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 28, 5:52 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL COLLIERSTOWN 37.77N 79.58W
07/28/2005 1.25 INCH ROCKBRIDGE VA EMERGENCY MNGR
0425 PM TSTM WND DMG COLLIERSTOWN 37.77N 79.58W
07/28/2005 ROCKBRIDGE VA EMERGENCY MNGR
NUMEROUS TREES DOWN. WINDOWS BLOWN OUT IN HOUSES.
&&
AMSLocal storm report, Jul 28, 6:31 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG CHILHOWIE 36.80N 81.68W
07/28/2005 SMYTH VA LAW ENFORCEMENT
TREES DOWN.
&&
WPERRYLocal storm report, Jul 28, 6:56 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 5 E ATKINS 36.87N 81.33W
07/28/2005 68 MPH SMYTH VA AWOS
&&
WPERRYSpecial weather statement, Jul 28, 8:20 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 820 PM EDT THU JUL 28 2005 NCZ004>006-020-VAZ044-058-290115- CASWELL-HALIFAX-PITTSYLVANIA-ROCKINGHAM-STOKES-YADKIN- 820 PM EDT THU JUL 28 2005 A LINE OF STRONG THUNDERSTORMS WILL BE MOVING INTO THE NORTHWEST PIEDMONT OF NORTH CAROLINA AND EVENTUALLY INTO SOUTHSIDE VIRGINIA THROUGH 11 PM. THE STORMS WILL MOVE THROUGH YADKIN COUNTY BETWEEN 735 PM AND 830 PM...REACHING STOKES AND ROCKINGHAM COUNTIES BY 915 PM. EXPECT DEADLY CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND VERY HEAVY RAIN WITH THE STRONGEST STORMS. THESE STORMS...IF THEY HOLD TOGETHER WILL MAKE IT TO DANVILLE BY 1030 PM. BE PREPARED FOR THIS STORMS. STAY INDOORS AND AWAY FROM WINDOWS. IF TRAVELING... TORRENTIAL DOWNPOURS WILL CAUSE EXTENSIVE PONDING OF WATER ON THE ROADS. 05
Local storm report, Jul 28, 9:11 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLOOD COVINGTON CITY 37.78N 79.98W
07/28/2005 COVINGTON VA LAW ENFORCEMENT
MAIN STREET AND OTHER STREETS IN THE CENTRAL PORTIONS OF
THE CITY HAD WATER 6 TO 7 INCHES DEEP ON THEM.
&&
DSLocal storm report, Jul 28, 9:44 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG EAST BEND 36.22N 80.51W
07/28/2005 YADKIN NC LAW ENFORCEMENT
NUMEROUS TREES DOWN
0900 PM TSTM WND DMG COURTNEY 36.07N 80.63W
07/28/2005 YADKIN NC LAW ENFORCEMENT
NUMEROUS TREES DOWN
&&
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:27 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 65 min |
| Jul 28, 9:13 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 51 min |
| Jul 28, 10:19 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 41 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.